6 Surprising Side Effects of “The Pill”

Birth control has been a critical medical step for women and an important choice that can be made.

However, with Oral contraceptives or “the pill,” education and knowledge of how it affects your body and future is not put on the forefront.

The pill works to “mimic” our bodies hormones, but they are very, very different from the hormones we naturally produce. Instead of having that perfectly fitting shoe like natural hormones you are trying to jam your foot into a shoe that just doesn’t quite fit right, you can probably still walk but its not a smooth journey.

These synthetic “hormones” (if you even want to call them that) stimulate unnatural responses that go against your natural rhythms. One reason why it does indeed suppress fertility. 

A common misconception is that the Pill is regulating hormones… it is not, it is simply switching them off. By suppressing ovulation you are turning off your natural source of estrogen and progesterone and replacing them with faulty and dangerous synthetic hormones.

Here are 6 Side Effects that can come from Being on the Pill:

 

1) More Yeast and Gut Infections

The pill can alter your gut micro biome (which we talk about a lot around here) as well as the micro biome in your vagina. Just as it is critical to have a healthy makeup of good bacteria in your GI tract, you need the same in your vaginal tract to prevent infections, these two systems are connected. 

Oral contraceptives can upset this delicate balance and increase your chance of gut dysbiosis and "leaky gut."

Also, the increase in Estrogen levels caused by the pill can put you at risk for more yeast infections.

 

 

2) Alter Mood and Cause Depression

I have written about my personal experience with this side effect, and I know I am not alone. Much research has been strongly linked to the connection between hormonal contraceptives like the pill and depression. 

A recent study, following over a million women showed a link between the use of antidepressants and depression diagnosis with the use of hormonal birth control. This risk was increased for adolescent women (which is the age many women begin birth control).

Professor Kulkarni, who has studied this effect stated “ The onset of depression can happen within a day of taking the pill or within a year of taking it.”

 

 

3) It causes important nutrient deficiencies

Vital nutrients such B2, B6 and B12 (important for energy and mood), Vitamin C, selenium ( key antioxidants), Folic acid and Zinc have all been shown to be depleted by oral contraceptives.

This can result in many side effects like low energy, focus, motivation, inflammation control and immune system, and many more.

With the depletion of Folic acid, it is also very important that women take time to support and replenish their levels before they get pregnant. I know many ladies that get quickly anxious to get pregnant immediately after going off the pill, this is one concern that needs to be addressed before trying to conceive.

 

 

4) Loss of libido

If you are using birth control because you don't want to get pregnant, I would assume that means you want to be having sex!

Tragically, many women report a drastic decrease or complete wipe out of their libido. Unfortunately, it can also take months or even years to rebuild your libido after stopping the pill. 

If you are suffering from a loss of desire in sex, if it is causing problems in your relationships or your happiness, know that it is not you, it may be the birth control you are using. 

 

 

5) Hair loss

These synthetic hormones can act like testosterone in your body and cause shrinking and destruction of your hair follicles . This is called androgenetic alopecia, and often results from long-term use of birth control pills containing levonorgestrel ( a synthetic hormone).

This condition can continue for years. You can often regrow your gorgeous locks after stopping birth control and balancing your hormones. Sadly though, You may go through a period afterwards where the problem gets a bit worse before it gets better, it can also take a long time to heal and strengthen the follicules, but in the long run you can make significant improvements.

 

 

6) Worsening of Symptoms and conditions you are trying to “treat” with the pill

If you started the pill because of painful cramps, heavy bleeding, even endometriosis or PCOS, know that you are NOT treating these conditions, you are simply masking them. 

It can relieve symptoms and help you feel better (for many only temporarily until other side effects pop up) but it is not getting to the underlying cause of your period problems.

An inflammatory diet, poor thyroid health, gut dysbiosis, nutritional deficiencies, insulin resistance, environmental toxins and stress can all be the cause of many of these syndromes. Going on birth control will not help and often worsen these causes. 

It is important for you to take control and figure out WHY you are having painful symptoms and heal from them as naturally as possible. Suppressing them longer and longer will only make it harder when you do decide to eventually break from the pill. 

If you have any desire to conceive in the next few years I especially encourage you to start the healing process now as it can take time. But this will save you from the frustration and rush you may feel when you may have waited longer. 

 

If you would like to discuss your current concerns and how a functional nutrition approach may be the best option for you then schedule your free consult now